HESI MED-SURG QUESTIONS AND CORRECT ANSWERS (VERIFIED ANSWERS) PLUS RATIONALES 2026 Q&A |LATEST EXAM
UPDATE 2026/2027
SECTION ONE: QUESTIONS 1–100
A patient with heart failure is prescribed furosemide. Which assessment finding indicates the medication is effective?
A. Decreased serum potassium levels
B. Increased peripheral edema
C. Weight loss of 2 pounds in 24 hours
D. Increased blood pressure
🟢C
🔴 RATIONALE: Furosemide is a loop diuretic that promotes the excretion of water and sodium, leading to a reduction in fluid
volume, which manifests as weight loss in patients with heart failure.
A nurse is caring for a patient post-thyroidectomy. The patient exhibits muscle twitching and tingling in the fingers. Which laboratory
value should the nurse prioritize?
A. Serum sodium
B. Serum calcium
C. Serum potassium
D. Serum magnesium
🟢B
🔴 RATIONALE: Muscle twitching (tetany) and tingling (paresthesia) are signs of hypocalcemia, a common complication after
thyroidectomy due to accidental damage to the parathyroid glands.
Which finding is a priority for a nurse to report when assessing a patient with a suspected deep vein thrombosis (DVT)?
A. Localized warmth and redness
B. Sudden onset of shortness of breath
C. Mild discomfort in the calf
D. Palpable peripheral pulses
🟢B
🔴 RATIONALE: Sudden shortness of breath suggests a pulmonary embolism, which is a life-threatening complication of a DVT that
requires immediate intervention.
A patient with COPD is receiving oxygen at 2 L/min via nasal cannula. Which clinical manifestation indicates the patient is
experiencing respiratory distress?
A. Use of accessory muscles for breathing
B. Pulse oximetry reading of 92%
C. Respiratory rate of 16 breaths/min
,D. Ability to speak in full sentences
🟢A
🔴 RATIONALE: The use of accessory muscles indicates the patient is working hard to breathe and is in respiratory distress.
Which action should the nurse take first when preparing to administer blood products?
A. Start a second IV line
B. Obtain informed consent from the patient
C. Verify the blood type with another nurse
D. Warm the blood to room temperature
🟢C
🔴 RATIONALE: The nurse must verify the patient's identity and the blood product with a second nurse at the bedside to prevent a
transfusion reaction due to clerical error.
A patient with cirrhosis develops ascites. Which dietary instruction is most appropriate?
A. High-protein diet
B. Low-sodium diet
C. High-potassium diet
D. Fluid-restricted diet
🟢B
🔴 RATIONALE: Patients with ascites need to restrict sodium to prevent further fluid retention caused by the osmotic pressure
changes in liver disease.
Which finding in a patient with a chest tube indicates the system is working properly?
A. Bubbling in the water seal chamber during inhalation
B. Continuous bubbling in the suction control chamber
C. Fluctuations in the water seal chamber with respiration
D. Absence of drainage in the collection chamber
🟢C
🔴 RATIONALE: Tidaling, or the fluctuation of fluid in the water seal chamber with inspiration and expiration, indicates the system is
patent and the lung is re-expanding.
A patient is diagnosed with Type 1 Diabetes Mellitus. Which symptom should the nurse prioritize during a hypoglycemic episode?
A. Polyuria
B. Fruity breath odor
C. Diaphoresis and confusion
D. Polydipsia
, 🟢C
🔴 RATIONALE: Diaphoresis and confusion are hallmark signs of hypoglycemia, which requires immediate intervention to prevent
neuroglycopenic damage.
A nurse is planning care for a patient with a pressure ulcer on the sacrum. Which intervention is most effective?
A. Massaging the reddened area
B. Repositioning the patient every 2 hours
C. Using a donut-style cushion
D. Keeping the ulcer dry with a heat lamp
🟢B
🔴 RATIONALE: Turning and repositioning every 2 hours relieves pressure on bony prominences, which is the primary cause of
pressure ulcer development.
A patient in the ICU has a blood pressure of 85/40 mmHg and a heart rate of 120 bpm. Which type of shock should the nurse
suspect?
A. Cardiogenic
B. Hypovolemic
C. Neurogenic
D. Anaphylactic
🟢B
🔴 RATIONALE: Hypotension paired with tachycardia is a classic presentation of hypovolemic shock, where the body attempts to
compensate for decreased stroke volume.
Which instruction is essential for a patient being discharged on warfarin?
A. Increase intake of green leafy vegetables
B. Use a soft-bristled toothbrush
C. Take aspirin for minor headaches
D. Discontinue medication if bruising occurs
🟢B
🔴 RATIONALE: Warfarin increases the risk of bleeding; using a soft-bristled toothbrush minimizes the risk of oral trauma and
gingival bleeding.
A patient is admitted with suspected appendicitis. Which intervention is contraindicated?
A. Providing NPO status
B. Administering a warm compress to the abdomen
C. Assessing for rebound tenderness
UPDATE 2026/2027
SECTION ONE: QUESTIONS 1–100
A patient with heart failure is prescribed furosemide. Which assessment finding indicates the medication is effective?
A. Decreased serum potassium levels
B. Increased peripheral edema
C. Weight loss of 2 pounds in 24 hours
D. Increased blood pressure
🟢C
🔴 RATIONALE: Furosemide is a loop diuretic that promotes the excretion of water and sodium, leading to a reduction in fluid
volume, which manifests as weight loss in patients with heart failure.
A nurse is caring for a patient post-thyroidectomy. The patient exhibits muscle twitching and tingling in the fingers. Which laboratory
value should the nurse prioritize?
A. Serum sodium
B. Serum calcium
C. Serum potassium
D. Serum magnesium
🟢B
🔴 RATIONALE: Muscle twitching (tetany) and tingling (paresthesia) are signs of hypocalcemia, a common complication after
thyroidectomy due to accidental damage to the parathyroid glands.
Which finding is a priority for a nurse to report when assessing a patient with a suspected deep vein thrombosis (DVT)?
A. Localized warmth and redness
B. Sudden onset of shortness of breath
C. Mild discomfort in the calf
D. Palpable peripheral pulses
🟢B
🔴 RATIONALE: Sudden shortness of breath suggests a pulmonary embolism, which is a life-threatening complication of a DVT that
requires immediate intervention.
A patient with COPD is receiving oxygen at 2 L/min via nasal cannula. Which clinical manifestation indicates the patient is
experiencing respiratory distress?
A. Use of accessory muscles for breathing
B. Pulse oximetry reading of 92%
C. Respiratory rate of 16 breaths/min
,D. Ability to speak in full sentences
🟢A
🔴 RATIONALE: The use of accessory muscles indicates the patient is working hard to breathe and is in respiratory distress.
Which action should the nurse take first when preparing to administer blood products?
A. Start a second IV line
B. Obtain informed consent from the patient
C. Verify the blood type with another nurse
D. Warm the blood to room temperature
🟢C
🔴 RATIONALE: The nurse must verify the patient's identity and the blood product with a second nurse at the bedside to prevent a
transfusion reaction due to clerical error.
A patient with cirrhosis develops ascites. Which dietary instruction is most appropriate?
A. High-protein diet
B. Low-sodium diet
C. High-potassium diet
D. Fluid-restricted diet
🟢B
🔴 RATIONALE: Patients with ascites need to restrict sodium to prevent further fluid retention caused by the osmotic pressure
changes in liver disease.
Which finding in a patient with a chest tube indicates the system is working properly?
A. Bubbling in the water seal chamber during inhalation
B. Continuous bubbling in the suction control chamber
C. Fluctuations in the water seal chamber with respiration
D. Absence of drainage in the collection chamber
🟢C
🔴 RATIONALE: Tidaling, or the fluctuation of fluid in the water seal chamber with inspiration and expiration, indicates the system is
patent and the lung is re-expanding.
A patient is diagnosed with Type 1 Diabetes Mellitus. Which symptom should the nurse prioritize during a hypoglycemic episode?
A. Polyuria
B. Fruity breath odor
C. Diaphoresis and confusion
D. Polydipsia
, 🟢C
🔴 RATIONALE: Diaphoresis and confusion are hallmark signs of hypoglycemia, which requires immediate intervention to prevent
neuroglycopenic damage.
A nurse is planning care for a patient with a pressure ulcer on the sacrum. Which intervention is most effective?
A. Massaging the reddened area
B. Repositioning the patient every 2 hours
C. Using a donut-style cushion
D. Keeping the ulcer dry with a heat lamp
🟢B
🔴 RATIONALE: Turning and repositioning every 2 hours relieves pressure on bony prominences, which is the primary cause of
pressure ulcer development.
A patient in the ICU has a blood pressure of 85/40 mmHg and a heart rate of 120 bpm. Which type of shock should the nurse
suspect?
A. Cardiogenic
B. Hypovolemic
C. Neurogenic
D. Anaphylactic
🟢B
🔴 RATIONALE: Hypotension paired with tachycardia is a classic presentation of hypovolemic shock, where the body attempts to
compensate for decreased stroke volume.
Which instruction is essential for a patient being discharged on warfarin?
A. Increase intake of green leafy vegetables
B. Use a soft-bristled toothbrush
C. Take aspirin for minor headaches
D. Discontinue medication if bruising occurs
🟢B
🔴 RATIONALE: Warfarin increases the risk of bleeding; using a soft-bristled toothbrush minimizes the risk of oral trauma and
gingival bleeding.
A patient is admitted with suspected appendicitis. Which intervention is contraindicated?
A. Providing NPO status
B. Administering a warm compress to the abdomen
C. Assessing for rebound tenderness